Let’s Talk Statins!

I am opposed to the arbitrary prescribing of statins by physicians who follow the American Diabetes Association (ADA) protocol that all diabetics should be on statins.  If you have ever taken the time to read the disclaimer/warning that comes with these medications, you have some sense of why I am opposed to them.  

Let me give you a recent personal story.  

My husband has been a T2D for over 30 years.  In 2002 he went on insulin.  He started at 5 units and  18 months later he was on 43 units of insulin.  His weight ballooned up to 280 pounds, he could not walk over 75 feet because of the severe painful neuropathy in his feet, he was always tired and irritable, had severe sleep apnea and profuse night sweats (he had to put a bath towel on his pillow every night).  Medication use kept going up and quality of life kept going down.  His life and our relationship was in going down hill on the fast track.  

One of the medications that he was on and had been on for a long time was a statin drug – Lipitor.  Expensive but necessary we were told.  

In 2003, through much study and research, I created a program that would enable him to lose weight and feel better.  On our program he came off of insulin within 3 months, lost 80 pounds within the first 9 months (and lost another 20 pounds last Fall for a total weight loss of 100 pounds).  Sleep apnea was gone.  Snoring was gone.  Night sweats were gone!  Neuropathy was gone!  Within a year he walked in 2 5K races and finished!  HA1c lowered from a high of 11 to 6.5%

He came off of pain medication.  He came off of diuretics.  He came off of insulin.  He did not come off of the statin medication.

Last year, 2011, LIpitor went generic.  We thought we’d get a break on the price.  Not so fast.  Lipitor had a 6 month grace period where they could charge us nearly the same for the generic brand as for name brand.

Dick’s doctor switched him from Lipitor to Crestor.  Within a matter of a few weeks to a month on the Crestor, I noticed that Dick’s fasting blood sugars were rising.  i couldn’t figure it out.  What in the heck was going on?  He was eating the same diet we have been on for ten years.  I haven’t seen him cheating on the diet.  I was scratching my head to find an answer.

Not only were his FBS going up but he was complaining of constipation.  Something he NEVER suffered.  I began to worry because his mom died from colon cancer and Dick had been postponing his now overdue colonoscopy.  

Finally, it dawned on me!  He was changed to Crestor.  I went to work researching that statin.  There is not enough room on this blog to list all the side affects of Crestor.  My research revealed that Crestor can raise your blood sugars.  I discovered that if you don’t have diabetes, there is a 49% chance you will develop diabetes when taking this drug!  Yikes!  If you do have diabetes, it can raise your blood sugars by up to 9%!

When I told Dick he wanted to come off of the Crestor immediately.  I told him that you can not just stop taking this medication without your doctor’s approval.  If you stop the medication suddenly, you are at risk for a heart attack.  So, he decided that he would cut the medication in half. (PLEASE NOTE:  I do not advise anyone to tamper with any of  their medications unless they have their doctor’s approval.) 

In early December he began taking half the Crestor.  By Christmas his blood sugars came down to a more normal range of 95 to 100 in the morning.  

We saw his doctor 3 months later.  We waited until he read us the lab results for Dick’s blood test.  He was pleased that all was going very well.  Then Dick told him about his Crestor issue.  The doctor asked Dick when he started taking half of the pill because according to our doctor, it would take a couple of weeks to show any changes in his blood work.  We quietly smiled to ourselves as we told the doctor that it was December (a little over 3 months ago) when we made this change.

We wanted the doctor to put Dick on a lower dose of statin or come off statin altogether.  The doctor balked at coming off the statin and he was not pleased about putting Dick on something other than a Crestor or Lipitor.  He felt that Dick’s blood work would show a definite increase in LDL’s if he were not on a more powerful statin medication.  

I offered a suggestion of putting Dick on the lower dose statin for two months.  At the end of those two months, we would return for another blood test to see if there were any untoward changes.  The doctor thought that would certainly work.

After 2 months on the pravastatin, Dick went for his blood work.  The blood lipid profile was right on target.  No issues whatsoever – or so we all thought.

What the doctor and I didn’t know was that within 2 weeks of taking this new statin, Dick started to get achy muscles.  Within 4 weeks the muscles aches when from slightly annoying to nearly debilitating pain.

It all came to a head when we went to the gym which he had been avoiding for few weeks.  He typically walked our 1/12 of a mile track for 24 laps in like 0:1:30 per lap.  On this particular visit to the gym,  I passed him a few times and noticed how slow he was going.   Then I stopped to walk with him and he said that this was his 4th and last lap!  That it had taken him 0:2:40 to complete the third lap!

I called the doctor when we got home.  My concern was rhabdomyolyisis.  A condition where the muscle breaks down breaks down and the muscle fiber contents are released into the blood stream. The myoglobin (muscle fiber) is harmful to the kidneys and can result in major kidney issues.  

The doctor didn’t think it was a problem but he switched Dick to the now available generic Lipitor statin.  

Within a few days, I could see that he was not getting any better.  He looked like a flower that hadn’t had any water for days and was drooping horribly.  The call to the doctor didn’t bring any satisfaction.  He didn’t believe the issue warranted a blood test.  

I let it go for another couple of days and called the doctor’s office back.  This time I insisted that I talked to the doctor personally.  He finally agreed that we need to get that blood test done if nothing else to reassure us that everything was alright and that Dick would recover from this statin reaction.

The blood results were fine.  Dick and I were relieved.  The doctor said he should have been feeling much better right after he switched back to the generic Lipitor.  He noted that he did not so he took him off of all statins!  Yay!

Within a week of coming off all the statins, Dick’s vitality and energy reappeared.  His muscles still ache a little but he now knows that will go away soon.  His fasting blood sugars are actually going down even more than when he was on the statins.  His constipation issues are gone!

I wonder how many people are on a statin, have muscle aches in their thighs and buttocks and just think they either pulled a muscle or that they are getting older.  I wonder how many never even mention it to their doctor.  Dick never mentioned it to me until I could actually see what was happening with him.  Muscle aches and especially muscle pain is a serious side affect of statins.  These kinds of reactions should not – must not be ignored by either the patient or the doctor.

According to many reports that I’ve read, long ago the ADA decreed that all diabetics should be on statins.  Hmmm, do you know the profits Pfizer made from JUST Lipitor in the past few years?  In May, 2010 according to  Reuters online  “Sales of its Lipitor cholesterol fighter edged 1 percent higher to $2.76 billion, above the consensus estimate of $2.64 billion of eight analysts.” (http://reut.rs/LEQfgW)  BILLION with a “B”.

Dr. Richard Bernstein, “Diabetes Solution” recently said on his webinar that he has only 2 of his diabetic patients on a statin.  Of those 2 patients, according to Dr. Bernstein, one had a previous heart attack before coming to Dr. B and the other patient had high calcium scores which he felt warranted a statin intervention.

Bottom line of this blog:  If you are on a statin, question, question, question your doctor as to WHY?  Pay attention to your body – it is your best guide!  If you’re not feeling well, if your health or daily experiences change – suspect your medications first!  Go online and do your research on quality and reliable web sites.  

Then question your doctor and your pharmacist.  Make sure they give you answers that you can understand and that make sense to you.  If you don’t feel better within a short period of time, question them again until changes are made and you have optimum wellness.

As you may have guessed by now, I am personally against an across the board protocol that dictates that ALL diabetics taking statin drugs just because they are diabetics!  That is my opinion after all the research I have done on that class of medication.  You must ask your doctor what is right for you.  Gather information and go into your doctor appointment as an empowered patient.

Your doctor will respect you for it.

You can check out our web site at http://www.marythediabeteslady.com

0 Comments

Leave a reply

Your email address will not be published. Required fields are marked *

*

©2020 My Diabetic Friends - Support, Community, Discussions

CONTACT US

Have a question? Want to reach out? Please send us an email and we'll get right back to you!

Sending

Log in with your credentials

or    

Forgot your details?

Create Account